Severe Allergic Reaction to Genteal gel

 

 

Submitted by Anonymous (not verified) on Tue, 05/24/2016 - 07:07
Country
United States
Age
54
Gender
Female
Did you perform any surgery for the eyes?
No
Do you suffer from pre-existing illnesses in the eye?

Dry Eyes

Do you suffer from any diseases in the body?
No
Do you use any eye drops?

Genteal Gel

Do you use any eye drops?
Yes

Question

Hi.

My eye doctor prescribed GenTeal ointment (Severe) for my painful dry eye in my right eye. After using the Gen Teal ointment numerous times a day and night for one week my right cheek (from just below my eye to the side of my mouth) swelled, itched, and was hot and hard to the touch.

My eye doctor said it was not caused by using Gen Teal and suggested I see my dermatologist. But I had not used anything else for my eyes or skin or changed my diet, had not been out in severe weather or engaged in any other activity that might damage my cheek, so my feeling is the Gen Teal caused my condition.

My eye doctor said to stop using Gen Teal and just use Systane, or any other wetting solution for my dry eye. Two days after stopping Gen Teal I noticed a significant lessening of the swelling and hardness. The itching completely stopped.

I can only conclude that while I don't usually have allergic reactions to drugs (40 years ago I was allergic to Macrodantin-- prescribed for a urinary tract infection. My doctor gave me a shot of adrenalin and afterward the hives disappeared along with the swelling and itching), I am allergic to Gen Teal Ointment.

Has anyone else ever had the same experience with Gen Teal Ointment?

Thanks,
Alice Licht

Answer

Thanks for your Question
 
Allergic reaction to genteal products can occur but it is unusual to have allergic reaction to the skin and cheek without allergic reaction to the eye itself.You said that when you discontinued genteal eye ointment, your condition improved.

There are many artifical tears that can be used for dry eyes such as systane, optive and theratears. You can choose any of them.

Comment...Genteal allergy
By Alice Licht

I failed to mention that my right eye was pink and itchy and remained so as I continued using Gen Teal. I accepted the condition as normal since my ophthalmologist said I could safely use Gen Teal as often as I needed it.

The swollen cheek concerned me more. I do not have medical knowledge so I wondered if the gel and drops could travel downward (from the eye) beneath the skin. I had used so much of the ointment and drops I thought I had probably overloaded and the excess was leaking downward.

My ophthalmologist said no. But soon (2-3 days) after ceasing my usage of Gen Tel my eye returned to normal (no pink or redness in the white part), no toothache-like pain in the outer corner of my eye as I had experienced. And today the swollen cheek is nearly back to normal, with only a little puffiness and some feeling of thickened skin on the apple of the cheek.

I look as if I have a sunburn on the right cheek and there is a small blotch on the left cheek and across my nose. I feel fine otherwise. I just wondered if anyone else had ever had such a reaction after using Severe Gen Teal ointment.

Thanks for giving this your attention. I appreciate any input.
Alice

More Questions